01.05 SIADH (Syndrome of Inappropriate antidiuretic Hormone Secretion)

Overview

  1. Excess secretion of ADH from posterior pituitary
  2. Hyponatremia
  3. Water intoxication

Nursing Points

General

  1. Causes
    1. Head trauma
    2. Brain tumors
    3. Cerebral Edema
    4. Infection
    5. Medications

Assessment

  1. Fluid Volume Excess
    1. Hypertension
    2. JVD
    3. Crackles
  2. Hyponatremia
    1. Altered LOC, Coma
    2. Seizures
  3. Concentrated Urine
    1. Decreased Urine Output
    2. Urine Specific Gravity > 1.036
  4. Diluted Blood Circulation
    1. Decreased BUN
    2. Decreased Hematocrit

Therapeutic Management

  1. Frequent cardiac monitoring
  2. Frequent neurological examination
  3. Monitor I&O
  4. Daily weight
  5. Fluid restriction
  6. Na+ supplement
  7. Medication
    1. Hypertonic saline
    2. Diuretics
    3. Electrolyte replacement

Nursing Concepts

  1. Fluid & Electrolytes
    1. Monitor electrolytes
    2. Monitor hemodynamics & s/s volume overload
    3. Fluid Restriction
    4. Administer sodium replacement
  2. Hormone Regulation
  3. Intracranial Regulation
    1. Seizure precautions r/t hyponatremia
    2. Determine cause (may be neuro)

Patient Education

  1. Fluid Restriction
  2. Report any confusion or decreased LOC
  3. Medication instructions (sodium replacement, diuretics)

Reference Links

Instantly Unlock over 1000+ Nursing Lessons

Create Your Free Account

Get Started

Video Transcript

In this lesson we’re going to talk about Syndrome of Inappropriate Antidiuretic Hormone or ADH. The name basically tells you exactly what’s going on. Really it should be called Syndrome of Excessive ADH. But for this lesson I’ll refer to it as SIADH.

So, just like the name suggests, SIADH is a condition of excessive secretion of Antidiuretic Hormone, or ADH, from the Posterior Pituitary gland. Remember that diuresis means to urinate, anti means no, so antidiuretic hormone makes you not pee, or it makes the kidneys retain water. So if we have excessive ADH, and excessive water retention, we’re going to start to see crazy volume overload. It’s most commonly caused by some sort of brain injury like trauma or tumors or anything that causes swelling in the brain. It puts pressure on the pituitary gland and could cause damage. It could also be caused by infection or even some medications.

So, the patient’s urine output will drop dramatically and it will be extremely concentrated. It will be dark, almost brown like you see here. We’ll see the urine specific gravity greater than 1.032. Remember the specific gravity of water is 1.0 and urine is usually between 1.010 and 1.025. The closer to 1, the more dilute, so when we start to see it go up above 1.032, it’s extremely concentrated. When they are retaining that much water, they begin to have serious fluid volume overload. So we’ll see hypertension as the preload increases, and signs of heart failure like crackles in the lungs and JVD, which is Jugular Venous Distention – you can see the jugular vein bulging out of their neck because the blood volume is so high. Because of all the excess water in the blood volume, everything else gets diluted out – so we see significant hyponatremia, which can be very neurotoxic, so we are likely to see neuro changes, altered LOC, seizures, and even a coma because of the hyponatremia and water intoxication. Plus, remember this may have been a neurogenic source, so we could see symptoms of that as well. We’ll also see the BUN drop, as well as the hematocrit because of that dilution of the blood, that’s called dilutional anemia.

Management of SIADH, first and foremost requires frequent cardiac and neuro monitoring. The volume overload and hyponatremia can cause significant cardiac effects and neuro changes. We also want to monitor their intake and output closely and get daily weights. Remember to be consistent with that daily weight to make sure it’s accurate. 1 kg of weight equals 1 L of fluid, so we want an accurate measurement. Then we’re going to make sure we restrict their fluid intake. They’re already excessively volume overloaded so we need to restrict their intake, and we’ll also supplement sodium. Sometimes we use something like hypertonic saline to replace the sodium and fix the osmotic levels in the blood. Usually that’s like 1.5% or 3% saline and needs to be in a central line. We’ll also give diuretics to get some of the fluid off and replace any electrolytes as needed. Ultimately we need to figure out what caused it and treat that situation as well.

So, this is probably relatively obvious, but our priority nursing concepts for a patient with SIADH are fluid & electrolytes, hormone regulation, and intracranial regulation. We need to monitor their electrolytes and replace sodium and restrict fluids. And remember this is not only likely a neurological issue, but that hyponatremia and water intoxication can cause seizures or neuro changes, so we want to watch that as well. Make sure you check out the care plan attached to this lesson to see more detailed nursing interventions and rationales.

So, let’s recap. Syndrome of Inappropriate Antidiuretic Hormone or SIADH is a condition of excessive ADH secretion caused usually by some sort of neurological injury or infection. It leads to massive water retention and volume overload. That leads to hyponatremia and dilutional anemia, plus hypertension and signs of heart failure. We want to replace sodium and other electrolytes as needed, and restrict fluid intake. And we’re going to keep strict intake and output measurements, including hourly urine output and specific gravity and daily weights.

So those are the basics of SIADH. You’ll see that Diabetes Insipidus is the exact opposite of this, so make sure you check out that lesson as well. Now, go out and be your best selves today. And, as always, happy nursing!

Read more

  • Question 1 of 4

Your patient has been diagnosed with syndrome of inappropriate antidiuretic hormone (SIADH). Which of the following is NOT a priority intervention for this patient?

  • Question 2 of 4

Your patient is being treated for SIADH with 3% hypertonic saline to correct a serum sodium of 129, which was drawn approximately 24 hours ago. You sent a BMP and the latest sodium is 147. What is your priority intervention at this time?

  • Question 3 of 4

A client has developed hyponatremia as a result of syndrome of inappropriate anti-diuretic hormone. Which type of IV fluid would the nurse most likely administer?

  • Question 4 of 4

A nurse is caring for a client who has been diagnosed with syndrome of inappropriate anti-diuretic hormone (SIADH). What type of electrolyte imbalance would the nurse most likely see in this situation?